Indiana, 2019

Damaging Wind in Indiana, March 9, 2019

March 9, 2019 · NWS IND · 1 event in 1 county or zone

A low pressure system brought rain, wind, and some thunderstorms to central Indiana on the evening of March 9th into March 10th. A few houses were damaged in the Eaton area from thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A low pressure system brought rain, wind, and some thunderstorms to central Indiana on the evening of March 9th into March 10th. A few houses were damaged in the Eaton area from thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 9, 6:48 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 9, 6:48 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
648 PM EST Sat Mar 9 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 339 PM EST Sat Mar 9 2019

Rain and embedded thunderstorms will continue through the evening
before central Indiana starts to dry out and strong winds take
over. Gusty winds will be the rule through the overnight hours,
and will be a little lower speeds but still in place through much
of the day on Sunday. After that weather will quiet down for a few
days and temperatures return to near normal. By Tuesday night the
next system moves in with some potential for rain, and a stronger
system brings chances for thunderstorms starting Wednesday night.

&&

.NEAR TERM /This Afternoon and Tonight/...

Issued at 339 PM EST Sat Mar 9 2019

Focus is on potential for severe storms and then strength of winds behind
the cold frontal passage.

Models show development/strengthening of a low level jet over the
next few hours, with the GFS and NAM bringing in 60 to 70 kts at
850 mb across the southern counties, with slightly lesser values
to the north. Forecast soundings show the stout inversion starting
to erode about 21 to 22z. Thus the best chances for severe storms
will be starting in the next hour or two and lasting for a few
hours. Even with the erosion of the inversion, not confident
surface based instability will develop given the relatively cold
temperatures, thus looking at mainly elevated convection which
should limit the risk. Clearing on satellite moving across
southwest Illinois will probably arrive too late to make much
difference. Think isolated strong to severe threat along the
southern counties remains most reasonable assessment given strong
dynamics and shear being limited by lack of surface instability.
Heavy rain threat across the entire area remains though due to
strong low level jet advecting good warmth and moisture aloft into
the area ahead of the frontal and upper forcing.

Focus then moves on to strength of the winds behind the cold
front. A strong pressure gradient will be moving into the area
with low pressure center moving northeast out of the Great Lakes
and Canadian high pressure building into the central plains.
Forecast soundings show potential for some strong winds (40 to 50+
kts) to mix down given the unidirectional shear starting by
around 6z. This moving through during the overnight hours isn't
the best timing for maximizing the wind gusts reaching the
surface, but the potential for downward momentum transfer behind
the cold front still looks pretty good. High confidence in gusts
reaching 40 mph, medium confidence of gusts reaching 45 to 50 mph,
with the best potential across the northern counties closest to
the departing low and the pressure gradient weaker across the
southern forecast area. Given the 40 to 50 mph range with the
saturated soils from today's rain and storms, think downed trees
and resulting power outage potential is pretty high. Thus am
favoring a wind advisory for the overnight hours for all for
central and northern counties.

&&

.SHORT TERM /Sunday through Tuesday/...

Issued at 339 PM EST Sat Mar 9 2019

Windy conditions will be in place to start the day on Sunday.
Expect wind gusts around 30 to 40 mph during the morning, slowly
decreasing through the afternoon as the pressure gradient across
the area slackens. Skies should be mostly cloudy for much of the
day with cyclonic flow producing some stratocu across the area. By
Sunday night, though, skies will start to scatter and clear, and
lows will drop into the mid to upper 20s. Monday through Tuesday
look relatively quiet with high pressure moving through over
central Indiana. High temperatures in the middle 40s to lower 50s
will be the rule with some sunshine. Apart from increasing winds
and cloud cover some on Sunday, no other major adjustments were
made to the blended initialization.

&&

.LONG TERM (Tuesday Night Through Saturday)...
Issued at 226 PM EST Sat Mar 9 2019

Models are close enough that the model blend initialization
was accepted for most items.

There is pretty good agreement in the models for the long term with
the evolution of an upper trough and potent surface low through the
period.

As with recent systems, the surface low will pass to the northwest
of central Indiana, putting the area in the warm sector. Above
normal temperatures can be expected Wednesday and Thursday, with
highs possibly approaching 70 Thursday. With the stronger system,
thunder still looks possible at least for Wednesday night.

Cooler than normal readings will return at the end of next week with
an upper trough lingering in the area. A few showers will be
possible as well through Friday night with the upper trough hanging
around.

&&

.AVIATION /Discussion for the 10/00Z TAF Issuance/...

Issued at 627 PM EST Sat Mar 9 2019

The shower and thunderstorm threat will continue through Sun 03Z
with IFR (or worse) conditions. At that point, there should be
brief improvement before quickly dropping back to MVFR for
tonight. The main concern at that point though will still be the
persistent low level wind shear threat into tonight. 2000ft winds
will be up to 55 kts. Also, west/southwest surface winds will
remain strong through tomorrow with sustained speeds of 15 to 18
kts and gusts up to 41 kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from midnight EST tonight to 8 AM EDT Sunday for
INZ021-028>031-035>049-051>057.

&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....50
AVIATION...TDUD
Hazardous weather outlook, Mar 9, 6:54 PM EST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
654 PM EST Sat Mar 9 2019

INZ021-028>031-035>049-051>057-110000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, and Rushville
654 PM EST Sat Mar 9 2019

This hazardous weather outlook is for northern and central parts of central
Indiana.

.DAY ONE...Tonight.

Outlook: A few thunderstorms are possible this evening. An isolated
strong to severe storm cannot be ruled out. Strong wind gusts are
expected overnight.

Hazards: Damaging winds. Localized flooding. Small hail. Lightning.

Timing: Thunderstorms possible through 10 pm. Widespread wind gusts
of 40 to 50 mph starting around midnight.

Discussion: A strong low pressure system will track through the Great
Lakes this evening bringing a warm front into central Indiana
followed by a cold front. Rain and thunderstorms are possible this
evening prior to the cold frontal passage. Strong winds will develop
behind the cold front and last through the overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Gusty winds will occur on Sunday. Thunderstorms are possible
Wednesday night.

Discussion: An exiting low pressure system and high pressure building
toward central Indiana will keep gusty winds across the area on
Sunday. After a couple of dry days rain chances will return Tuesday
night. Another strong low pressure system will move through Wednesday
night into Thursday bringing chances for thunderstorms with it.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through 9 pm.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ060>065-067>072-110000-
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-
Lawrence-Jackson-Jennings-
Including the cities of Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
654 PM EST Sat Mar 9 2019

This hazardous weather outlook is for southern parts of central
Indiana.

.DAY ONE...Tonight.

Outlook: A few thunderstorms are possible this evening. An isolated
strong to severe storm cannot be ruled out. Gusty winds are possible overnight.

Hazards: Damaging winds. Localized flooding. Small hail. Lightning.

Timing: Thunderstorms possible through 10 pm. Widespread wind gusts
of 25 to 40 mph through the night.

Discussion: A strong low pressure system will track through the Great
Lakes this evening bringing a warm front into central Indiana
followed by a cold front. Rain and thunderstorms are possible this
evening prior to the cold frontal passage. Strong winds will develop
behind the cold front and last through the overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Gusty winds will occur on Sunday. Thunderstorms are possible
Wednesday night.

Discussion: An exiting low pressure system and high pressure building
toward central Indiana will keep gusty winds across the area on
Sunday. After a couple of dry days rain chances will return Tuesday
night. Another strong low pressure system will move through Wednesday
night into Thursday bringing chances for thunderstorms with it.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through 9 pm.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Mar 9, 8:15 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
815 PM EST SAT MAR 9 2019

INZ044-051-052-100200-
Clay IN-Parke IN-Vigo IN-
815 PM EST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VIGO...NORTHWESTERN
CLAY AND SOUTHERN PARKE COUNTIES UNTIL 900 PM EST...

At 814 PM EST, Doppler radar was tracking a strong thunderstorm near
Rockville, or 16 miles northeast of Terre Haute, moving east at 50
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Brazil, Rockville, Knightsville, Rosedale, Harmony, Carbon, Mecca,
Fontanet, Lena, Cecil Harden Lake, Bridgeton, Judson and North Terre
Haute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3979 8732 3983 8701 3965 8701 3947 8705
      3956 8739
TIME...MOT...LOC 0114Z 270DEG 45KT 3969 8726

TDUD

The radar

The Indianapolis radar (KIND), 107 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Delaware

When
March 9, 8:41 PM EST
Where
Delaware County, 1.48 mi NNE of Eaton
Measured
65 kt (75 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
40.350, -85.340

Three homes sustained damage with one having the roof blown off due to damaging thunderstorm wind gusts. Some vehicles also sustained damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815987.